Ohio, 2020

Heavy Snow in Ohio, December 1, 2020

December 1, 2020 · NWS RLX · 3 events in 3 counties and zones

On the first day of meteorological winter, a deepening low pressure system passed over southeast Ohio and tracked up the Appalachians. Rain from the previous evening switched over to snow by the early morning hours on the first as temperatures dropped below freezing.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the first day of meteorological winter, a deepening low pressure system passed over southeast Ohio and tracked up the Appalachians. Rain from the previous evening switched over to snow by the early morning hours on the first as temperatures dropped below freezing. Snowfall amounts ranged from 2 to 4 inches across southeast Ohio, which mostly fell during the predawn hours. This lead to some slick spots on the roadways during the morning commute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 30, 8:58 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Nov 30, 8:58 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
858 PM EST Mon Nov 30 2020

.SYNOPSIS...
Accumulating snow overnight into Tuesday as low pressure pulls
out into the Hudson Valley. High pressure for Wednesday and
Thursday. Next system arrives to end the work week.

&&

.NEAR TERM /UNTIL 8 AM TUESDAY MORNING/...
As of 855 PM Monday...

Getting reports of snow starting to cover the grass in some
areas. Current forecast on track, so only minor tweaks this
evening.

As of 700 PM Monday...

Updated the forecast to speed up the transition to snow this
evening based on current observations.

As of 135 PM Monday...

Models are in excellent agreement in bringing a northern stream wind
mix/upper trough into phase with a stronger southern stream wave
(that brought us rainfall last night and this morning)
over the Lower Ohio Valley this afternoon. This will yield a
closed and deepening upper low developing over West Virgina and
tracking up the Appalachian spine this evening, turning surface
winds around to the northwest/west allowing infiltration of lake
influenced moist and cold air air. As temperatures come down toward
the lower to middle 30s late this afternoon and evening, should see
rain switching to a rain/snow mix, then eventually all snow during
the overnight. Snow showers likely continue through most of the day
Tuesday, especially across our northern Lowland counties and
northeastern mountains until winds off the Upper Great Lakes begin
turning more westerly in the afternoon. Overall, snowfall amounts
are little changed from the last few forecast packages with 1 to 2"
across NE KY and SW WV, 2 to 4" across the remainder of the lower
elevations, and 4 to 9" across the northeastern mountains through
Tuesday evening. Should see minimal impacts for the afternoon
commute with roads mainly just wet with any accumulations confined
to grassy surfaces, but the morning commute Tuesday could be a
little messy with snow and/or slush covered roads with temperatures
just below the freezing mark. Did undercut central guidance
temperatures a bit based on observed trends this afternoon.

Aside from the snow chances, Tuesday will feel rather miserable for
anyone outdoors. Gusty and cold west wind combined with
temperatures struggling to reach the freezing mark for the lowlands
(remaining in the teens in the highest mountains) will result in
wind chill values in the teens for much of the day.

&&

.SHORT TERM /8 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 225 PM Monday...

Low pressure tracks away from our region Tuesday night. The
atmosphere will be drying out ending the snow shower activity by
evening for the Tri-State region and southern Coalfields,
although some flurries may linger for a while. However, model
time/heights and cross sections show plenty of low level
moisture extending into the dendritic growth zone over our
northern and northeastern counties and snow showers will linger
through most of the night with some light additional
accumulations likely. This should end quickly though Wednesday
morning with high pressure building into the region. Brief
clearing takes place Wednesday into Wednesday night before
clouds increase again on Thursday.

Temperatures will remain chilly with highs on Wednesday in the
30s and 40s, and only warming a few degrees for Thursday.
Wednesday night will likely be the coldest night of the season
so far for most locations with overnight lows ranging from the
upper teens to the mid 20s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 225 PM Monday...

Lots of uncertainty continues in the long term as models
struggle with how to handle an evolving closed low over the
central CONUS. The model blend smears out chance PoPs for most
of the long term period, and that's a good guess for right now.
There will likely be dry periods, it's just hard to tell which
day or night will be dry at this time. Temperatures will remain
below normal and in the range to where precipitation could be
rain or snow. At this time it does appear that any precipitation
that does fall would be light.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 630 PM Monday...

Rain has already changed to snow across southeast Ohio,
northeastern Kentucky, southwestern Virginia, and southern and
western West Virginia. In northeastern West Virginia, expect the
transition to snow this evening. Low MVFR to IFR conditions are
expected overnight as snow and low ceilings continue. Lowest
restrictions will be in the mountains and along the western
upslope areas.

Conditions on Tuesday will improved from the south and west as
snow ends in those areas.

Gusty winds from the northwest can be expected tonight and
Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Visibilities and ceilings will be highly
variable with the intensity of the snow.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 TUE
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    H    H    H    H    M    L    H    H
BKW CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
PKB CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H

AFTER 00Z WEDNESDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 7 PM EST Tuesday for WVZ005>011-
     013>020-024>034-039-040-515>522-524-525.
     Winter Storm Warning until 7 PM EST Tuesday for WVZ523-526.
OH...Winter Weather Advisory until noon EST Tuesday for OHZ066-067-
     075-076-083>087.
KY...Winter Weather Advisory until 7 AM EST Tuesday for KYZ101>103-
     105.
VA...Winter Weather Advisory until noon EST Tuesday for VAZ003-004.

&&

SYNOPSIS...ABE/JP
NEAR TERM...RPY/JP
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...RPY
Hazardous weather outlook, Nov 30, 4:45 AM EST, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
445 AM EST Mon Nov 30 2020

WVZ005>011-013>020-024>032-039-040-515-517-519-521-525-010945-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Northwest Randolph-
445 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 PM
EST TUESDAY...

This Hazardous Weather Outlook is for much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-VAZ003-004-010945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-
445 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
NOON EST TUESDAY...

This Hazardous Weather Outlook is for southeast Ohio and southwest
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ033-034-516-518-520-522-524-010945-
McDowell-Wyoming-Southeast Raleigh-Southeast Fayette-
Southeast Nicholas-Southeast Webster-Southeast Pocahontas-
445 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST TUESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia, southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523-526-010945-
Northwest Pocahontas-Southeast Randolph-
445 AM EST Mon Nov 30 2020

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM
EST TUESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-010945-
Greenup-Carter-Boyd-Lawrence KY-
445 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 30, 9:12 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
912 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     SNOW             2 W MCARTHUR            39.25N  82.52W
11/30/2020  M1.2 INCH        VINTON             OH   TRAINED SPOTTER

            WET SNOW ACCUMULATING ON GRASSY SURFACES

&&

EVENT NUMBER RLX2001229

MEK
Local storm report, Nov 30, 10:08 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1008 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     SNOW             1 SW HANNA              39.16N  81.41W
11/30/2020  M3.0 INCH        WOOD               WV   COCORAHS

&&

EVENT NUMBER RLX2001230

MEK
Local storm report, Nov 30, 10:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     SNOW             CROOKSVILLE             39.77N  82.09W
11/30/2020  M1.5 INCH        PERRY              OH   BROADCAST MEDIA

&&

EVENT NUMBER RLX2001231

MEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Perry

When
December 1, 12:00 AM EST to 12:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
December 1, 12:00 AM EST to 12:00 PM EST
Where
Morgan forecast zone
Reported by
Public
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
December 1, 12:00 AM EST to 12:00 PM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932328, 932329, 932330.